NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 3:05 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 8, 3:05 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
405 PM EDT Sat Jul 8 2023
.SYNOPSIS...
A cold front will approach the area tomorrow, before progressing off
to our southeast on Monday. Thereafter, high pressure will build
into the area through the middle of the week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Current satellite/radar imagery shows thunderstorms ongoing to the
south and east of I-95 in MD, as well as in central Virginia.
In the absence of any notable boundaries, storms have formed
along terrain circulations, as well as bay/river breezes. As we
move through the remainder of the day, additional activity may
form along the higher terrain in the vicinity of the central
Shenandoah Valley, and then progress off to the east. There's a
strong moisture gradient across the area from northwest to
southeast, with higher precipitable water values located further
southeast. With deeper moisture in place, the greatest coverage
of storms is expected to occur across the southeastern half of
the forecast area (SE of I-95 to central Virginia and the
central Shenandoah Valley). Further north and west conditions
are expected to remain dry for most, but a stray shower or storm
can't be ruled out.
Relatively strong instability is in place across southern MD
(MLCAPE around 2500-3000 J/kg), but shear remain modest at
around 15-20 kt. These storms are also located with the deepest
moisture, with precipitable water values around 1.8-1.9 inches.
As a result, these storms across southern MD will be capable of
producing very heavy rainfall, as well as water loaded
downbursts. A couple stronger storms or an isolated instance or
two of flooding may be possible with this activity.
Further west, moisture is much more limited, leading to lesser
instability as well (around 1000 J/kg MLCAPE). However, flow is
a bit stronger (around 30 knots of effective bulk shear), and
there will be some influence from a shortwave trough approaching
from the west to provide a little more synoptic scale forcing
for ascent. With the drier air in place, coverage of storms will
remain a bit lower, but any storm that does form may have a
slightly greater chance of producing gusty winds given both the
slightly stronger flow aloft, and higher DCAPE values (in
excess of 1000 J/kg).
Activity should gradually wind down this evening, but a few
showers may linger across the area through the overnight as
warm/moist advection starts to kick in within southerly flow
ahead an approaching trough. Some areas of patchy fog can't be
ruled out late tonight, especially in locations that receive
rain this evening, but high clouds may serve as a limiting
factor. Lows overnight will range from the mid 60s in the
mountains to the mid-upper 70s in the urban centers and along
the bay.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Attention tomorrow will turn to a potent weather system
approaching the area from the west. A shortwave trough will
pivot through the base of much broader trough in place across
much of eastern North America, assuming a negative tilt as it
swings overhead. Further aloft, we'll have a coupled upper jet
structure, with the local area situated in the left exit region
of a jet streak approaching from the Ohio Valley and the right
entrance region of another jet streak located to our north.
Daytime heating and strong synoptic scale forcing for ascent
by summer standards will lead to the development of numerous
thunderstorms late tomorrow morning or early afternoon to the
west of the Blue Ridge. These storms will likely grow upscale
into a linear structure as they progress eastward across the
area, eventually clearing the bay by mid-late evening.
Concerns for both severe weather and flash flooding exist
tomorrow. Given the strong forcing, linear organization, and
moderate instability in place, gusty to damaging winds may
possible in associations with any thunderstorms as they progress
eastward across the forecast area. Locations to the west of the
Blue Ridge are currently in a Marginal Risk for severe
thunderstorms, while locations to the east of the Blue Ridge are
in a Slight Risk.
The greater risk however appears to be flash flooding. With
precipitable water values climbing to near or in excess of two
inches to the east of the Blue Ridge, appreciable instability,
strong synoptic scale forcing for ascent, and relatively slow
storm motions, storms tomorrow may be capable of producing very
heavy rainfall and multiple instances of flash flooding across
the area. A Flood Watch for flash flooding has been issued for
the DC/Baltimore metros into southern Maryland tomorrow from 12
PM to 10 PM. A widespread 1 to 2 inches of rain is expected
across that area, with localized instances of in excess of 4
inches of rainfall possible. The DC and Baltimore Metros are
under a Moderate Risk for excessive rainfall from WPC.
In addition to the main complex of storms that is expected to
work across the area from west to east during the afternoon and
evening hours, a few CAMs try to develop storms in the Baltimore
area earlier tomorrow morning. If this were to occur, the start
time of the watch may need to be bumped up a few hours in the
Baltimore metro. We will continue to monitor this potential
heading into tonight, and make adjustments as necessary
Drier conditions are expected on Monday within a post cold
frontal airmass, but a stray afternoon or evening shower or
thunderstorm can't be completely ruled out.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The synoptic pattern features a strong upper low in the vicinity of
Hudson Bay which is expected to gradually nose toward the south and
east in time. Across the Southern Plains back to the southwestern
U.S., a stout, anomalous ridge will remain in place through most of
the period. Sandwiched in between these mentioned features is quasi-
zonal flow stretching from the Pacific Northwest across the Nation's
Mid-Section into the northeastern U.S.
A post-frontal air mass will initially be in place with dew points
falling into the low/mid 60s through Wednesday. Although there is a
decrease in humidity levels, a downslope component to the prevailing
winds will raise temperatures back into the low/mid 90s by mid-week.
An eventual shift to southerly flow should crank back humidity
levels by Thursday onward. Unsurprisingly, the ample heat with
increasing moisture levels will allow for a return to diurnally-
forced showers and thunderstorms. Although a cold front approaches
from the west by Thursday into Friday, it does not get east of the
Ohio Valley. Thus, the focus for daily convection will be surface
heating, terrain circulations, convective boundaries, and river/bay
breezes. Details like these are difficult to forecast this far out
in time. However, there is reasonably high confidence in a return to
summertime heat, humidity, and storms.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Prevailing VFR conditions are expected at the terminals today, but
thunderstorms are in the process of forming from the I-95 corridor
southwestward toward central Virginia. VCTS has been introduced this
afternoon at DCA and CHO, where confidence is highest in
thunderstorms tracking near the terminals. BWI would stand the next
greatest chance of seeing thunderstorm impacts. For now have kept a
VCSH at remaining terminals, where thunderstorms coverage is
expected to remain much lower. Thunderstorms should weaken with loss
of daytime heating this evening, but a few showers may linger
through the overnight hours. Areas of patchy fog may be possible
late tonight, but high clouds may potentially be a limiting factor.
Widespread showers and thunderstorms are expected during the day
tomorrow, with all terminals likely to see impacts. MVFR ceilings
may also be possible at times outside of thunderstorms. There should
be a gradual east to west progression of the storms. Have tried to
time that progression as best as possible in the TAFs with VCTS.
There may be a prior round of storms in the morning at BWI and MTN.
Confidence in that occurring is still low, so have hinted at that
potential with VCSH. Thunderstorms tomorrow will be capable of
producing both very heavy rainfall and gusty winds. Quieter
conditions are expected at the terminals on Monday. A stray
afternoon thunderstorm can't be completely ruled out, but most
locations should stay dry.
VFR conditions are expected for Tuesday into Wednesday with initial
northwesterly winds giving way to general west-southwesterly flow by
late Tuesday. An eventual shift to southerly flow is expected by
late Wednesday into subsequent days. This return flow also aids in
daily shower and thunderstorm chances. While terminals can expect
mainly VFR conditions, some restrictions are possible each
afternoon/evening.
&&
.MARINE...
Prevailing sub-SCA level winds are expected through Monday.
Winds may briefly approach SCA levels in southerly channeling
tonight. Thunderstorms appear possible both this afternoon, as
well as during the day tomorrow into tomorrow evening. SMWs may
be needed for a few thunderstorms today, and will likely be
needed over a large portion of the waters tomorrow.
Wind fields stay below advisory criteria through much of Wednesday.
However, as winds shift to southerly, some channeling effects may
take shape across southern waters by late Wednesday evening and into
the night.
&&
.HYDROLOGY...
A seasonably strong mid/upper wave and accompanying surface
frontal wave are forecast to cross the region Sunday afternoon
and evening. This coincides with peak heating in the diurnal
cycle, with CAPE of 1000-2000 J/kg and PWs approaching 2
inches. Convergence in the low levels is expected to be
maximized near and east of the Blue Ridge Mountains. Despite
recent dry conditions in most areas, spots that have recently
received heavy rain, or hydrophobic (urban) areas may be
susceptible to scattered instances of flooding/flash flooding.
&&
.TIDES/COASTAL FLOODING...
Light S/SE winds are forecast through the weekend. This should
keep tidal anomalies elevated, most likely resulting in caution
stages along vulnerable shoreline (i.e. DC SW Waterfront,
Annapolis, and Straits Point); minor flooding can't be ruled
out.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from Sunday afternoon through Sunday evening for
DCZ001.
MD...Flood Watch from Sunday afternoon through Sunday evening for
MDZ004>006-008-011-013-014-016>018-503>508.
VA...Flood Watch from Sunday afternoon through Sunday evening for
VAZ053>055-501-502-505-506-526-527.
WV...None.
MARINE...Flood Watch from Sunday afternoon through Sunday evening for
ANZ535.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...BRO
AVIATION...BRO/KJP
MARINE...BRO/KJP
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jul 8, 3:15 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
415 PM EDT Sat Jul 8 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
415 PM EDT Sat Jul 8 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A few thunderstorms may produce strong wind gusts on the tidal
waters this afternoon, which may require Special Marine Warnings.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a Flood Watch in effect from Noon until 10 PM Sunday for
the entire Baltimore and Washington metro areas. Thunderstorms
will be capable of producing locally heavy rainfall, which could
cause scattered instances of flooding or flash flooding. Isolated
severe thunderstorms with damaging wind gusts are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
415 PM EDT Sat Jul 8 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Flood Watch is in effect for areas east of the Catoctin and
Blue Ridge Mountains from Noon Sunday until 10 PM. Thunderstorms
will be capable of producing locally heavy rainfall, which could
cause scattered instances of flooding or flash flooding. Isolated
severe thunderstorms with damaging wind gusts are also possible.
The greatest threat area is generally east of the Blue Ridge
Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday.
MDZ001-501-502-VAZ503-504-WVZ501>506-091000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
415 PM EDT Sat Jul 8 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon, which could cause isolated instances of
flooding or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday.